Back to Ask the Diabetes Team Ask the Diabetes Team

From Aurora, Colorado, USA:

My 3 year old son has been a Type 1 diabetic for about 1.5 years. For the last few weeks, we have had to decrease his insulin at supper time. He is down to 1/2 unit NPH and 1/2 unit of Humalog. We are having too many night time lows. He is was waking up several nights in a row, when we checked his blood sugar, he was around the 40-50 level. We talked the his endocrinologist and he was unable to explain. We tried to decrease his insulin more, but were finding ketones in his morning urine. For example, his sugar level last night before bed was at 568 mg/dl and this morning at 830 A.M. it was 151. My fear is that we are hurting him by making him go so high and then it drops so drastically overnight. His day time readings are consistent. Is there any explanation why his body is doing this? Do you have any suggestions on ways to help? We also noticed that when his sugar level drops at night he wakes up with horrible nightmares: do you know of any study that may shed some light on this?


It sounds as though he may need a change in the insulin injection times. If as you say he is getting both Humalog and NPH at suppertime, then perhaps he will benefit from not getting any Humalog at supper, and maybe even stopping the NPH. I am assuming he is getting insulin at teatime.

These are suggestions you should discuss with your diabetes specialist. Some very young children with diabetes can have a more prolonged honeymoon phase than usual, and it may be that your child is one of them.

It is not unusual to have nightmares with hypos.

His high sugars at supper suggest he may need a little more teatime quick acting.


Original posting 7 Dec 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.